Powerpoint presentation on drug-induced seizures Kent Olson 2006
Drug induced seizures by Bob Hoffman 2011


Seizures

Kent R. Olson, MD

Seizures are a common complication of drug overdose and poisoning and have multiple causes. (See Table) Most drug-induced seizures are self-limited, but prolonged or repeated seizures may need treatment.
  • The usual intervention is diazepam or another benzodiazepine, in repeated boluses as needed.
  • The second line of treatment is phenobarbital (15 mg/kg over 45 minutes).
  • Seizures not responsive to phenobarbital may require induction of coma with pentobarbital or propofol. Phenytoin is rarely used for drug-induced seizures, and has been shown to be relatively ineffective for seizures caused by theophylline and TCAs.
  • If isoniazid is suspected, or if the cause of seizures is unknown and the patient continues to fit, a trial of intravenous pyridoxine (Vitamin B-6) is indicated. Give 5 gm initially, and if the dose of INH ingested is known, give a gram equivalent amount of pyridoxine (e.g., give 10 gm pyridoxine for a 10-gm INH overdose).

Prolonged or recurrent seizures associated with drug intoxication or poisoning may be due to secondary complications, such as hyperthermia, stroke or hypoglycemia, and these should be ruled out and treated.

Multiple or prolonged seizures are an indication for consideration of enhanced removal of some poisons, such as theophylline, lithium or carbamazepine.


Table: Selected causes of seizures

Selected Causes of Seizures

Treatment/Comments

Tricyclic antidepressants

Usually associated with prolongation of the QRS interval on the ECG. Treat seizures with benzodiazepines; add phenobarbital if needed. Check for hyperthermia in patients with multiple or prolonged seizures.

Newer antidepressants

Bupropion and venlafaxine most commonly associated with seizures but all newer drugs have been reported to cause seizures in overdose. Treat with benzodiazepines; add phenobarbital if needed. Check for hyperthermia/serotonin syndrome in patients with multiple or prolonged seizures.

Amphetamines/cocaine

Seizures usually accompanied by other manifestations of sympathetic system overstimulation (e.g., hypertension, tachycardia). Check for hyperthermia in patients with multiple or prolonged seizures. Consider possibility of intracranial hemorrhage or ischemic stroke.

Isoniazid (INH)

Patients with INH overdose often have lactic acidosis out of proportion to the number and duration of seizures. Treat with benzodiazepines initially; if pyridoxine (vitamin B-6) is available, give at least 5 gm intravenously, and if the dose ingested is known, give a gram equivalent dose of pyridoxine.

Carbamazepine

Seizures may occur as a result of overdose (usually only with high blood levels) or may be breakthrough seizures in a patient with underlying epilepsy who has stopped taking a second antiepileptic medication. Consider hemodialysis if seizures are recurrent or the serum level exceeds 40 mg/L.

Theophylline

Seizures after acute overdose common if serum levels exceed 90-100 mg/L; may be seen in patients with chronic intoxication at lower levels (e.g., 20-70 mg/L). Acute overdose with level over 90-100 mg/L should be referred for urgent hemodialysis.

Organophosphates/carbamates

Typical cholinergic excess (pinpoint pupils, hypersalivation, bronchorrhea, vomiting and diarrhea)

Withdrawal from alcohol

Tremor, anxiety, tachycardia, autonomic instability, hallucinations